The content on this page is provided for reference purposes only. This content has not been altered or updated since it was archived.
Methylene Blue: Drug Safety Communication - Serious CNS Reactions Possible When Given to Patients Taking Certain Psychiatric Medications
[UPDATED 10/21/2011] FDA updated healthcare professionals and the public on the potential drug interaction between methylene blue and serotonergic psychiatric medications. Most cases from the FDA's Adverse Event Reporting System (AERS) of serotonin syndrome in patients given serotonergic psychiatric medications and methylene blue occurred in the context of parathyroid surgery, which involved the intravenous administration of methylene blue as a visualizing agent. Methylene blue doses ranged from 1 mg/kg to 8 mg/kg.
Because methylene blue is not an FDA-approved drug at this time, and limited data exist regarding its use in various settings, it is not known whether there is a risk of serotonin syndrome in patients taking serotonergic psychiatric medications who are given methylene blue by other routes (e.g., orally or by local tissue injection) or at intravenous doses lower than 1 mg/kg.
In addition, not all serotonergic psychiatric drugs have an equal capacity to cause serotonin syndrome with methylene blue. The cases of serotonin syndrome with methylene blue occurred in patients taking specific serotonergic psychiatric drugs, namely a selective serotonin reuptake inhibitor (SSRI), a serotonin norepinephrine reuptake inhibitor (SNRI), or clomipramine. It is unclear at this time whether intravenous methylene blue administration in patients receiving other psychiatric drugs with lesser degrees of serotonergic activity poses a comparable risk.
FDA will update the public when new information is available.
AUDIENCE: Emergency Medicine, Critical Care Medicine, Psychiatry
ISSUE: FDA has received reports of serious central nervous system (CNS) reactions when the drug methylene blue is given to patients taking psychiatric medications that work through the serotonin system of the brain (serotonergic psychiatric medications). A list of the serotonergic psychiatric medications that can interact with methylene blue can be found in the Drug Safety Communication. Safety information about this potential drug interaction and important drug usage recommendations for emergency and non-emergency situations are being added to the drug labels for serotonergic psychiatric medications.
BACKGROUND: Methylene blue is used to treat methemoglobinemia, vasoplegic syndrome, ifosfamide-induced encephalopathy, and cyanide poisoning. It is also used as a dye in therapeutic and diagnostic applications. Methylene blue is a potent, reversible monoamine oxidase inhibitor (MAOI). Although the exact mechanism of this drug interaction is unknown, methylene blue inhibits the action of monoamine oxidase A — an enzyme responsible for breaking down serotonin in the brain. It is believed that when methylene blue is given to patients taking serotonergic psychiatric medications, high levels of serotonin can build up in the brain, causing toxicity. This is referred to as Serotonin Syndrome — signs and symptoms include mental changes (confusion, hyperactivity, memory problems), muscle twitching, excessive sweating, shivering or shaking, diarrhea, trouble with coordination and/or fever.
A separate Drug Safety Communication (DSC) is being released today for Zyvox (linezolid) due to similar potential drug interactions with serotonergic psychiatric medications and includes drug usage recommendations.
RECOMMENDATION: Methylene blue should generally not be given to patients taking serotonergic drugs. However, there are some conditions that may be life-threatening or require urgent treatment with methylene blue such as when it is used in the emergency treatment of methemoglobinemia, ifosfamide-induced encephalopathy, or cyanide poisoning.
Patients should not stop taking their serotonergic psychiatric medicine without first talking to a healthcare professional. Read the Drug Safety Communication below for other specific recommendations for Healthcare Professionals and for Patients.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178